Key result
An 80-year-old female taking oral warfarin for atrial fibrillation developed a fatal intracranial hemorrhage characterized by fluid-blood levels on CT scan.
Case Report (n=1)
This case highlights the devastating and fatal nature of warfarin-induced intracranial hemorrhage, emphasizing the characteristic blood-fluid level on CT scan as a sign of active coagulopathy.
Fluid-blood levels on CT may mark fatal warfarin ICH in elderly AF; this case leaves open validation in larger cohorts.
Intracerebral hemorrhage is the most devastating complication in patients taking oral warfarin. Despite theoretic reversibility with fresh frozen plasma, vitamin K and prothrombin complex concentrate, it remains an entity with high mortality. Fluid-fluid level, also known as blood-fluid level, sedimentation level, or hematocrit effect, seen on noncontrast computed tomography (CT) scan is a characteristic finding associated with patients who have coagulopathy or who are receiving oral anticoagulation therapy. We present the case of an 80-year-old female patient requiring long-term anticoagulation due to atrial fibrillation, who presented acute neurological symptoms including thunderclap headache and hemiparesis. Urgent noncontrast CT scan showed classic signs of warfarin-induced intracranial hemorrhage with a fatal outcome a few hours after admission.
No takes yet. Share an insight, caveat, or question.
Jiménez‐Ruiz et al. (2018) conducted a case report in Warfarin-induced intracranial hemorrhage (n=1). Warfarin was evaluated on Fatal intracranial hemorrhage. An 80-year-old female taking oral warfarin for atrial fibrillation developed a fatal intracranial hemorrhage characterized by fluid-blood levels on CT scan.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: